Texas, 2003

Damaging Wind in Texas, May 14, 2003

May 14, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 2:50 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 14, 2:50 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT WED MAY 14 2003

NEXT ROUND OF SEVERE WEATHER OVER THE NORTHERN TIER OF THE CWA RIGHT
NOW. THIS HAS PROMPTED SPC TO ISSUE TORNADO WATCH FOR MUCH OF AREA
ALONG AND NORTH OF I 20 TIL 8 PM. THIS AREA MAY SLOWLY SAG SOUTHWARD
AS STORMS RACE EASTWARD. AM TENDING TO THINK A LITTLE THAT THERE
WON/T BE ANOTHER ROUND OF SEVERE DURING THE DAY TOMORROW...UNLESS
TONIGHTS IS LINGERING DOWN SOUTH IN THE MORNING. BUT STORMS MAY GET
GOING TOMORROW NIGHT...AND CHANCE OF STORMS WILL PERSIST INTO
SATURDAY AS UPPER LEVEL LOW COMES DRIFTING THIS WAY.

UPPER RIDGE LOOKS TO ASSERT ITSELF LATTER PART OF WEEKEND AND INTO
NEXT WEEK. NOT THAT WE WILL GET ANY LESS HUMID...BUT EXPECTING
CAPPING INVERSION TO KEEP THINGS QUIET FIRST HALF OF NEXT WEEK. 17

PRELIMS...

SHV 69/89/72/87/71 4222
MLU 69/90/70/89/71 4222
TXK 68/88/71/86/70 6255
TYR 71/89/72/87/71 4222
LFK 70/90/73/89/73 2222

.SHV...NONE.
Hazardous weather outlook, May 14, 11:00 AM CST, 9 hours 30 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THROUGHOUT THE NIGHT ACROSS THE FOUR STATES REGION. HOWEVER...THE
NORTHERN HALF OF THE AREA...GENERALLY ALONG AND NORTH OF INTERSTATE
20...IS THE PRIMARY AREA OF CONCERN. A WEAK WARM FRONT STRETCHES
FROM THE RED RIVER OF MCCURTAIN COUNTY OKLAHOMA...THROUGH THE
VICINITY OF EL DORADO ARKANSAS. THIS FRONTAL BOUNDARY WILL SERVE AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH STORMS EXPECTED TO MOVE
EAST SOUTHEASTWARD AFTER FORMING. VERY LARGE HAIL IS THE PRIMARY
THREAT WITH SEVERE THUNDERSTORMS TODAY AND TONIGHT...WITH STRONG
DAMAGING WINDS ALSO QUITE POSSIBLE. ISOLATED TORNADOES CANNOT BE
RULED OUT EITHER...ESPECIALLY JUST TO THE NORTH OF THE WARM FRONT
WHERE LOW LEVEL VERTICAL WIND SHEAR WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 14, 3:06 PM CST, 5 hours 24 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-138-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT WED MAY 14 2003

...TORNADO WATCH CONTINUES IN EFFECT FOR THE NORTH HALF OF THE FOUR
STATE AREA...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 8 PM THIS EVENING...FOR
THAT PART OF THE FOUR STATE AREA GENERALLY NORTH OF INTERSTATE 20.
THIS AREA INCLUDES ALL OF SOUTHWEST ARKANSAS...MCCURTAIN COUNTY
OKLAHOMA. IT ALSO INCLUDES THE CITIES OF CLARKSVILLE...MOUNT
PLEASANT...GILMER...AND MARSHALL IN TEXAS...AND SHREVEPORT AND
BOSSIER CITY...MINDEN...HOMER...RUSTON...AND MONROE IN LOUISIANA.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND
NEAR THE WATCH AREA. RESIDENTS OF THIS AREA SHOULD STAY ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

03
Local storm report, May 14, 4:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
514 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    BROKEN BOW                OK   .88 INCH HAIL
05/14/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

0325 PM    NASHVILLE                 AR   .75 INCH HAIL
05/14/03   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT.

0345 PM    WASHINGTON                AR   1.75 INCH HAIL
05/14/03   HEMPSTEAD                      REPORTED BY GENERAL
                                          PUBLIC.

0400 PM    HORATIO                   AR   1.00 INCH HAIL
05/14/03   SEVIER                         REPORTED BY GENERAL
                                          PUBLIC.

0410 PM    LOCKESBURG                AR   1.00 INCH HAIL
05/14/03   SEVIER                         REPORTED BY CO-OP
                                          OBSERVER.

0430 PM    BROKEN BOW                OK   1.00 INCH HAIL
05/14/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

0455 PM    FOREMAN                   AR   1.75 INCH HAIL
05/14/03   LITTLE RIVER                   REPORTED BY SPOTTERS.

20
Local storm report, May 14, 4:47 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
547 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    5 W LEWISVILLE            AR   .75 INCH HAIL
05/14/03   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT.

0522 PM    5 W LEWISVILLE            AR   1.00 INCH HAIL
05/14/03   LAFAYETTE                      NEAR SPIRIT LAKE. REPORTED
                                          BY STATE TROOPERS.

0522 PM    5 W LEWISVILLE            AR   WIND DAMAGE
05/14/03   LAFAYETTE                      POWER LINES DOWN NEAR
                                          SPIRIT LAKE. REPORTED BY
                                          STATE TROOPERS.

0530 PM    3 W LEWISVILLE            AR   WIND DAMAGE
05/14/03   LAFAYETTE                      TREES DOWN N AND S OF HWY
                                          82. REPORTED BY STATE
                                          TROOPERS.

20
Special weather statement, May 14, 5:23 PM CST, 3 hours 7 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-138-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT WED MAY 14 2003

...TORNADO WATCH HAS BEEN CANCELED FOR NORTHEAST TEXAS...
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA...

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL MIDNIGHT...
FOR ALL OF NORTH LOUISIANA AND PORTIONS OF SOUTHERN ARKANSAS...
GENERALLY EAST OF A LINE FROM NEAR MANSFIELD AND SHREVEPORT
LOUISIANA TO NEAR LEWISVILLE AND HOPE ARKANSAS.

WHILE THE TORNADO THREAT HAS DIMINISHED THIS EVENING...STRONG
AND DAMAGING WIND GUSTS...ALONG WITH LARGE HAIL ARE STILL POSSIBLE
IN AND NEAR THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO STATION OR
CABLE SUBSCRIBER FOR FURTHER WEATHER UPDATES.

13
Local storm report, May 14, 6:27 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
727 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    ATHENS                    LA   2.50 INCH HAIL
05/14/03   CLAIBORNE                      REPORTED BY GENERAL
                                          PUBLIC.

20
Local storm report, May 14, 8:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
903 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    RUSTON                    LA   FLASH FLOODS
05/14/03   LINCOLN                        URBAN FLOODING IN DOWNTOWN
                                          RUSTON. WATER GOING INTO
                                          SOME CARS. REPORTED BY
                                          GENERAL PUBLIC.

0725 PM    ARCADIA                   LA   .75 INCH HAIL
05/14/03   BIENVILLE                      REPORTED BY LAW
                                          ENFORCEMENT.

0725 PM    ARCADIA                   LA   WIND DAMAGE
05/14/03   BIENVILLE                      TREES DOWN. REPORTED BY
                                          SPOTTERS.

0750 PM    RUSTON                    LA   WIND DAMAGE
05/14/03   LINCOLN                        3 WINDSHIELDS BLOWN OUT.
                                          REPORTED BY BROADCAST
                                          MEDIA.

0810 PM    5 W IDABEL                OK   WIND DAMAGE
05/14/03   MCCURTAIN                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0815 PM    MONROE                    LA   WIND DAMAGE
05/14/03   OUACHITA                       POWER LINES DOWN ON
                                          GARRETT ROAD. REPORTED BY
                                          LAW ENFORCEMENT.

0820 PM    MONROE                    LA   FLASH FLOODS
05/14/03   OUACHITA                       NUMEROUS RURAL ROADS UNDER
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT.

20

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
May 14, 8:30 PM CST to 8:36 PM CST
Where
Bowie County, 2 mi SE of Maud
Measured
87 kt (100 mph) estimated sustained
Reported by
NWS STORM SURVEY
Coordinates
33.317, -94.333

A violent thunderstorm moved rapidly southeast across McCurtain County, OK into Bowie and Cass County, TX. This thunderstorm also produced a long track tornado across the same counties. Another microburst also occurred just southwest of Idabel, OK in McCurtain County. Numerous large trees were snapped and pushed over along the track in this county. Several barns were destroyed, a roof was blown off a barn, many shingles were removed from homes and several cars were crushed from fallen trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353986.